Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 65, NWS Phoenix, AZ

September 8, 2017Riverside County, California

NWS Phoenix, AZ issued this flash flood warning at Sep 8, 2017, 4:00 PM PDT for Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2017, 4:00 PM PDT (23:00 UTC)
Expired
Sep 8, 2017, 7:00 PM PDT
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Riverside County, CA

The radar

The Yuma radar (KYUX), 157 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

192 
WGUS55 KPSR 082300
FFWPSR
CAC065-090200-
/O.NEW.KPSR.FF.W.0065.170908T2300Z-170909T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
400 PM PDT FRI SEP 8 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Riverside County in southern California...

* Until 700 PM PDT

* At 359 PM PDT, local law enforcement reported roadway flooding 
  along I-10 near Chiriaco Summit.

* Some locations that will experience flooding include...
  Chiriaco Summit.

LAT...LON 3370 11543 3361 11540 3361 11584 3372 11586
      3370 11556

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:05 PM PDT, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 8, 2:05 PM PDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
205 PM MST Fri Sep 8 2017

.SYNOPSIS...
Deep southerly flow will increase moisture levels as well as
shower and thunderstorm chances across the region through late
Saturday. Today will likely be a very active day across southeast
California and southwest Arizona with numerous storms, strong
winds, and locally heavy rains are possible. At least scattered
showers and storms will persist through Saturday with gradual
lowering of storm chances into Sunday. Drier conditions and a
warming trend will return during the early and middle parts of
next week as strong high pressure builds back over the area.

&&

.DISCUSSION...
A convectively enhanced vorticity center was propagating from
northern Sonora into far southern Arizona per WV and visible
satellite imagery. Thicker midlevel moisture has hampered full
insolation somewhat, however moderate instability has already built
into the region per mesoanalysis. 12Z KPSR sounding sampled good
moisture and saturation along with sufficiently steep lapse rates
around H5 (hence the morning showers) though only 7-8 g/kg in the H8-
H7 layer. This moisture profile has only improved with time and 19Z
Yuma sounding data displayed excellent MLCape for this part of the
country (nearing 2000 J/kg). Strong convection has already formed
off higher terrain areas through Mexico/SE CA, and should continue
to blossom in an environment of weakly capped MLCapes 1500-2500
J/kg.

A secondary area of concentrated thunderstorms is likely to
move/redevelop from Pima County into Pinal and southern Maricopa
counties this evening resulting from forced ascent and more modest
instability. DCapes in this area (and really across all lower
elevations of the CWA) are in the 1000-1500 J/kg range and although
less than yesterday, more than capable of producing widespread
blowing dust. Similar to yesterday, a blowing dust advisory has been
issued into the evening in lieu of a Watch. While storms within the
Phoenix metro are expected this evening, the better concentration of
storms should occur along the western edge of the moisture axis from
western Maricopa through eastern Riverside counties. The Flash Flood
Watch remains in effect with only very small changes to timing are
areal extent.

There is greater uncertainty for Saturday as after all the
anticipated storm activity today though lingering moisture and
southerly upslope flow may support showers persisting in foothill
location north and west of the Phoenix metro. Otherwise, it seems
very likely the atmosphere will be at least somewhat overturned and
contaminated limiting storm formation later in the day. Much of
central Arizona seems most likely to experience little to no
convection during the day Saturday. The stronger southerly flow
across SE California may allow the environment to recover and allow
sufficient destabilization later in the day. Moderate CAPE values
are forecast remain in place for Saturday and as long as enough
insolation is realized, we should see at least isolated to scattered
thunderstorms Saturday afternoon/evening.

For Sunday, models forecast the closed east Pacific low to shift
further south and west, but also shifts a high center westward out
of Texas into northern Mexico. Both the ECMWF and GFS agree this
will shift winds out of the southeast bringing much drier air into
eastern Arizona Sunday morning, then progressing westward Sunday
night. Shower and thunderstorm chances for Sunday will mainly be
focused across southeast California and southwest Arizona where
moisture will still be sufficient, but PWATs are forecast to quickly
drop below 1.50" Sunday afternoon.

The drying conditions into Monday will only leave slight chances
mainly across Joshua Tree NP while temperatures bump back up to
above normal levels. The synoptic pattern for mid to late next
week brings an even drier southwesterly flow resulting in PWATs
dropping below one inch while ending chances for any rain.
Temperatures next week will start out quite warm as a strong upper
level high initially sets up over the Four Corners area. This
high should eventually break down as a Pacific trough digs
southeastward along the California coast late next week. This
mostly dry trough may help to drop our temperatures back to near
normal levels starting next Friday if it drops far enough south
into the Desert Southwest.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Multiple weather concerns through tonight. Vicinity thunderstorms,
storms at the terminals, blowing dust, and wind shifts due to
outflow winds are all very possible this afternoon and evening. The
greatest chance for these events is between 0Z and 7Z. Otherwise,
winds will try to follow typical diurnal winds with some directional
variability.

Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorms and gusty winds are the primary aviation weather
concerns. Storms are likely to develop in the terminal areas early
this afternoon and persist through the evening. Wind gusts will be
strong and lead to sudden direction shifts. There is also a chance
for blowing dust problems at the terminals.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday...
Much drier and warmer conditions will envelop all the districts much
of next week with any storms or wetting rains relegated to higher
terrain location. With this drying trend will, minimum humidity
levels will also fall as afternoon readings into in a 15-25% range
following good overnight recovery. Winds will be rather light and
typical for the middle of September.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports will likely be needed today and possibly on
Saturday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 8 PM MST this evening for
     AZZ530>540-542>544-546-548-550-551-553-554-559.

     Flash Flood Watch until midnight MST tonight for AZZ536-538>540-
     542>544-546-548>551-559.

     Flash Flood Watch through late tonight for AZZ534-537-541-545.

     Flash Flood Watch through Saturday evening for AZZ530>533.

CA...Blowing Dust Advisory until 8 PM PDT this evening for
     CAZ563>570.

     Flash Flood Watch through Saturday evening for CAZ560-561-564-
     565-567>570.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...MO/Kuhlman
AVIATION...Deemer
FIRE WEATHER...MO

In the hours before

Special weather statement, Sep 8, 3:34 PM PDT, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
334 PM MST FRI SEP 8 2017

AZZ532-536-CAZ565-569-082315-
Gila River Valley AZ-Yuma AZ-Imperial County Southeast CA-
Palo Verde Valley CA-
334 PM MST FRI SEP 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA AND EASTERN
IMPERIAL COUNTIES UNTIL 415 PM MST/415 PM PDT/...

At 334 PM MST/334 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Kinter, or 8 miles north of Fortuna Foothills. This
storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fortuna Foothills, Blaisdell and Kinter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3271 11430 3269 11451 3289 11459 3293 11428
TIME...MOT...LOC 2234Z 190DEG 4KT 3278 11442

18
Local storm report, Sep 8, 3:37 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
337 PM MST FRI SEP 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     DUST STORM       15 WNW RIPLEY           33.61N 114.90W
09/08/2017                   RIVERSIDE          CA   TRAINED SPOTTER

            VISIBILITY LESS THAN 1/4 MILE ON INTERSTATE
            10.

&&

KW
Special weather statement, Sep 8, 3:38 PM PDT, 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
338 PM MST FRI SEP 8 2017

AZZ532-CAZ565-082315-
Yuma AZ-Imperial County Southeast CA-
338 PM MST FRI SEP 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA AND
SOUTHEASTERN IMPERIAL COUNTIES UNTIL 415 PM MST/415 PM PDT/...

At 337 PM MST/337 PM PDT/, Doppler radar was tracking strong winds
ahead of thunderstorms along a line extending from 16 miles
southwest of Gordon's Well to 8 miles southwest of San Luis to 16
miles south of Gadsden to 31 miles south of Somerton. Movement was
northeast at 40 mph.

Wind gusts up to 50 mph and locally dense blowing dust will be
possible with these strong winds.

Locations impacted include...
Yuma, Somerton, Gadsden, Fortuna Foothills, San Luis, Gordon's Well,
Algodones Dunes, Andrade, Winterhaven and Araby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3247 11474 3251 11482 3255 11479 3256 11481
      3262 11481 3266 11475 3272 11472 3269 11513
      3286 11503 3276 11462 3261 11439 3237 11439
TIME...MOT...LOC 2237Z 222DEG 35KT 3251 11511 3244 11492 3231 11477
3214 11477

18
Local storm report, Sep 8, 3:45 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
345 PM MST FRI SEP 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     2 E YUMA                32.70N 114.60W
09/08/2017                   YUMA               AZ   AMATEUR RADIO

            MULTIPLE TREES DOWN AT US95 AND PACIFIC AVE.
            HAM RADIO TRAINED SPOTTER REPORTED.

&&

KW
Local storm report, Sep 8, 3:54 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
354 PM MST FRI SEP 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     1 E YUMA                32.70N 114.60W
09/08/2017                   YUMA               AZ   UTILITY COMPANY

            NINE POWER POLES DOWN AT YUMA PALMS MALL,
            SOME TRAPPING PEOPLE IN CARS. REPORT RELAYED
            THROUGH TRAINED SPOTTER FROM APS.

&&

KW
Local storm report, Sep 8, 4:00 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
400 PM MST FRI SEP 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLASH FLOOD      1 SW CHIRIACO SUMMIT    33.66N 115.73W
09/08/2017                   RIVERSIDE          CA   LAW ENFORCEMENT

            I-10 FLOODED AT CHIRIACO SUMMIT PER CHP.

&&

KW

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 5:39 PM PDTSevere Thunderstorm WarningPSRRiverside51 min
Sep 7, 6:09 PM PDTAreal Flood AdvisoryPSRRiverside2 hr
Sep 7, 6:44 PM PDTFlash Flood WarningPSRImperial, Riverside3 hr
Sep 7, 6:51 PM PDTSpecial Weather StatementPSRRiverside39 min
Sep 7, 8:06 PM PDTSevere Thunderstorm WarningPSRImperial54 min
Sep 7, 9:12 PM PDTBlowing Dust AdvisoryPSRImperial, Riverside108 min
Sep 7, 9:27 PM PDTAreal Flood AdvisoryPSRImperial3 hr
Sep 8, 1:04 PM PDTSpecial Weather StatementPSRImperial41 min
Sep 8, 1:09 PM PDTBlowing Dust AdvisoryPSRImperial, Riverside7 hr
Sep 8, 1:38 PM PDTSevere Thunderstorm WarningPSRImperial37 min
Sep 8, 2:00 PM PDTSpecial Weather StatementPSRRiverside45 min
Sep 8, 2:10 PM PDTSpecial Weather StatementPSRImperial50 min
Sep 8, 2:16 PM PDTFlash Flood WarningPSRImperial3 hr
Sep 8, 2:23 PM PDTSevere Thunderstorm WarningPSRImperial, Riverside37 min
Sep 8, 2:36 PM PDTFlash Flood WarningPSRRiverside3 hr
Sep 8, 2:53 PM PDTSevere Thunderstorm WarningPSRRiverside37 min
Sep 8, 2:55 PM PDTSevere Thunderstorm WarningPSRImperial35 min
Sep 8, 2:57 PM PDTSpecial Weather StatementPSRRiverside48 min
Sep 8, 3:16 PM PDTFlash Flood WarningPSRRiverside3 hr
Sep 8, 3:40 PM PDTDust Storm WarningPSRImperial, Riverside80 min
Sep 8, 4:07 PM PDTSevere Thunderstorm WarningPSRImperial23 min
Sep 8, 4:17 PM PDTSpecial Weather StatementPSRImperial28 min
Sep 8, 4:19 PM PDTSpecial Weather StatementPSRRiverside26 min

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.